North Dakota, 2013

Hail in North Dakota, July 6, 2013

July 6, 2013 · NWS FGF · 1 event in 1 county or zone

An isolated report of large hail was received from a thunderstorm northwest of Garske, North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An isolated report of large hail was received from a thunderstorm northwest of Garske, North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 6, 10:50 PM CST, 5 minutes earlier.

Area forecast discussion, Jul 6, 10:50 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1150 PM CDT SAT JUL 6 2013

.UPDATE...
ISSUED AT 1150 PM CDT SAT JUL 6 2013

THE ONLY STORM IN THE FA IS ACROSS THE NW FA...LIKELY IN AN AREA
OF STRONGER FORCING ASSOCIATED WITH THE TROUGH EXTENDING FROM THE
UPPER LOW IN CANADA. THE BEST THUNDER CHANCES WILL LIKELY BE
ACROSS THE NORTHERN FA OVERNIGHT. MUCAPE AHEAD OF THE 850MB
BOUNDARY IS 1000-2000 J/KG WITH DEEP LAYERED SHEAR AROUND 30
KNOTS. A STRONGER STORM IS POSSIBLE...BUT THE SEVERE THREAT STILL
REMAINS LOW. WITH THAT SAID...THE CURRENT STORM LIKELY HAS SEVERE
HAIL...AND WILL NEED TO WATCH THE SITUATION IF COVERAGE INCREASES.

LOW LEVEL MOISTURE REMAINS ELEVATED ACROSS THE REGION...AND DID
INTRODUCE PATCHY FOG FOR AREAS EAST OF THE VALLEY.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 314 PM CDT SAT JUL 6 2013

COUPLE OF BOUNDARIES IN THE AREA. SOME HAVE WASHED OUT. KMVX 88D
SHOWS ONE FROM NEAR CARRINGTON EAST TOWARD MAYVILLE. KMVX 88D
SHOWS THIS ONE LIFTING NORTH. OTHERWISE THE CU AREA AND STORM AREA
NORTHEAST OF BISMARCK THAT DID TRY TO GET GOING HAS WEAKENED
CONSIDERABLY...DESPITE AREA OF 1500-2000 J/KG AND NO CAP.

MAIN SFC FRONT SEEN FROM MAIN LOW NORTHEAST OF REGINA SASK TOWARD
MINOT THEN INTO CNTRL SD. IT IS THIS AREA SOUTH OF GFK TO NORTH OF
JMS THAT IS AREA TO WATCH TO SEE WHAT HAPPENS. STILL COME CAP IN
WCNTRL MN INTO BEMIDJI AREA WHERE CLOUDS AND SHOWERS HAMPERED WARM
UP TODAY. SO RIGHT NOW SITUATION FOR SEVERE IS STILL NOT CLEAR IN
HOW IT MAY EVOLVE.

THUNDERSTORM CHANCE AREA MOVES EAST INTO FAR ERN FCST AREA
OVERNIGHT LEAVING AREA DRY SUN-SUN NIGHT AS HIGH MOVES IN. REMOVED
ANY LOW POPS WE HAD FOR SUNDAY AND SUN EVE BUT DID MAINTAIN A VERY
LOW POP FOR LATE SUN NIGHT AS NAM WANTS TO BRING LIGHT PRECIP IN
FROM THE WEST BY 12Z MON.  OTHER MODELS DRIER.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 314 PM CDT SAT JUL 6 2013

500 MB FLOW IS RATHER ZONAL WITH NEXT STRONG SHORT WAVE DUE
TUESDAY. EXPECT CONVECTION CHANCES TO INCREASE AHD OF IT MON-MON
NIGHT.

ON TUE...AN UPPER LEVEL S/WV TROF WILL MOVE ACROSS THE REGION WITH
ASSOCIATED SFC LOW AND FRONTAL BOUNDARY. EXPECT SCTD PRECIPITATION WITH THIS
SYSTEM...BUT SHOULD MOVE THROUGH FAIRLY QUICKLY. NW FLOW ALOFT
PERSISTS WED/THU AS THE UPPER LEVEL RIDGE AXIS REMAINS WEST OF THE
FCST AREA. THE NEXT S/WAVE TROF SWINGS INTO THE NORTHERN PLAINS FRI
WITH ASSOCIATED SFC FRONTAL BOUNDARY. EXPECT SCTD PRECIPITATION TO
ONCE AGAIN IMPACT THE AREA FRI INTO SAT. TEMPS WILL BE NEAR SEASONAL
NORMS WITH A SLIGHT COOLING PERIOD TUE/WED.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1150 PM CDT SAT JUL 6 2013

LOW-LEVEL BOUNDARY WILL MOVE ACROSS THE REGION INTO SUNDAY
MORNING. AHEAD OF THIS FEATURE...ISOLD THUNDER IS
POSSIBLE...ALTHOUGH THE LIKELIHOOD OF HITTING A TAF SITE IS VERY
LOW. LOW LEVEL MOISTURE REMAIN HIGH...AND SOME FOG AND/OR LOW CIGS
WILL BE POSSIBLE. THE LOWER CIGS MAY NOT BE TOO WIDESPREAD...AND
CONFIDENCE IS LOW AS TO WHAT EXACTLY MIGHT OCCUR. VFR CONDITIONS
EXPECTED AFTER SUNRISE ON SUNDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...TG
SHORT TERM...RIDDLE
LONG TERM...RIDDLE
AVIATION...TG
Hazardous weather outlook, Jul 6, 8:16 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
916 PM CDT SAT JUL 6 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
916 PM CDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE. THE PROBABILITY
FOR ANY SEVERE STORMS IS VERY LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORM ACTIVITY WILL BE POSSIBLE MONDAY NIGHT
INTO TUESDAY AND AGAIN TOWARDS THE END OF NEXT WEEK. AT THIS POINT
THE SEVERITY IS UNCERTAIN...SO STAY TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG/JR

In the hours before

Local storm report, Jul 6, 5:02 PM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
602 PM CDT SAT JUL 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             3 NE EUCLID             48.00N 96.59W
07/06/2013  E1.00 INCH       POLK               MN   PUBLIC

            MOSTLY PEA SIZE HAIL WITH A FEW STONES THE SIZE OF
            NICKELS AND QUARTERS.

&&

TGRAFENA
Special weather statement, Jul 6, 5:19 PM CST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
619 PM CDT SAT JUL 6 2013

NDZ026-070000-
NELSON ND-
619 PM CDT SAT JUL 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NELSON COUNTY UNTIL 700
PM CDT...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 5 MILES NORTHEAST OF TOLNA...OR 30 MILES
SOUTHEAST OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM...
ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
MAPES AROUND 655 PM CDT.
PETERSBURG AND MICHIGAN AROUND 700 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4816 9809 4795 9790 4774 9836 4789 9850
TIME...MOT...LOC 2319Z 232DEG 15KT 4787 9833

DTR
Special weather statement, Jul 6, 6:00 PM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
700 PM CDT SAT JUL 6 2013

NDZ026-070045-
NELSON ND-
700 PM CDT SAT JUL 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NELSON COUNTY UNTIL 745
PM CDT...

AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 8 MILES SOUTHEAST OF LAKOTA...OR 32 MILES EAST OF DEVILS
LAKE...MOVING TO THE NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM...
ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
MICHIGAN AROUND 710 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4816 9807 4810 9791 4792 9819 4799 9836
TIME...MOT...LOC 0000Z 222DEG 15KT 4800 9819

DTR
Special weather statement, Jul 6, 9:33 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1033 PM CDT SAT JUL 6 2013

NDZ006-070415-
TOWNER ND-
1033 PM CDT SAT JUL 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOWNER COUNTY UNTIL 1115
PM CDT...

AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 19 MILES NORTHWEST OF CANDO...OR 47 MILES NORTHWEST OF
DEVILS LAKE...MOVING TO THE EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
BISBEE AROUND 1050 PM CDT.
CONSIDINE AND ARNDT AROUND 1105 PM CDT.
CANDO AND EGELAND AROUND 1115 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4861 9950 4869 9950 4870 9950 4866 9897
      4842 9901 4845 9950 4860 9951
TIME...MOT...LOC 0333Z 280DEG 21KT 4861 9955

TG
Special weather statement, Jul 6, 10:33 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1133 PM CDT SAT JUL 6 2013

NDZ006-015-070530-
RAMSEY ND-TOWNER ND-
1133 PM CDT SAT JUL 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER AND NORTHERN
RAMSEY COUNTIES UNTIL 1230 AM CDT...

AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 5 MILES SOUTH OF CANDO...OR 27 MILES NORTHWEST OF
DEVILS LAKE...MOVING TO THE EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
STARKWEATHER AND GARSKE AROUND 1210 AM CDT.
DERRICK AROUND 1230 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4849 9848 4822 9854 4839 9929 4851 9928
TIME...MOT...LOC 0433Z 277DEG 21KT 4842 9921

TG

The radar

The Minot AFB radar (KMBX), 135 km away, was scanning. The volume nearest the first event began at 04:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Towner

When
July 6, 10:55 PM CST
Where
Towner County, 7.63 mi ENE of Maza
Measured
1 in hail
Reported by
Public
Coordinates
48.400, -99.040

Intermittent large hail fell with very heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451725.